|Home | About | Journals | Submit | Contact Us | Français|
Upper-extremity deep vein thrombosis is common after pacemaker or cardioverter-defibrillator implantation. Only 1% to 3% of patients with upper-extremity deep vein thrombosis become symptomatic. Downhill esophageal varices develop in the upper third of the esophagus as a result of the obstruction of the superior vena cava. Herein, we report the case of a 54-year-old man—a recipient of multiple implanted cardiac pacemakers—who presented with bilateral upper-extremity deep vein thrombosis. This severely symptomatic condition was complicated by very rare and life-threatening downhill varices of the upper esophagus, but without bleeding. To the best of our knowledge, this is the 1st report of this array of conditions.
Upper-extremity deep vein thrombosis (DVT) is common after the implantation of a pacemaker or an implantable cardioverter-defibrillator (ICD). Only 1% to 3% of patients with upper-extremity DVT develop symptoms.1-3 Herein, we describe the case of a patient in whom severely symptomatic bilateral subclavian and axillary vein thrombosis developed after the implantation of a permanent pacemaker. The patient also presented with downhill varices of the upper esophagus, but without signs of gastrointestinal bleeding. We discuss this rare combination of conditions and suggest diagnostic considerations.
In 1982, a 28-year-old man with atrioventricular heart block required permanent pacemaker insertion, which was accomplished through the left subclavian vein. He subsequently experienced various problems with the pacing system, including pocket infection, generator failure, erosion of the skin around the implanted region, and fractured leads. The pacemaker needed to be replaced twice over the years, first through the left subclavian vein and then through the right subclavian vein. Finally, an epicardial pacemaker was implanted in 2004. In January 2008, the patient (age, 54 yr) was admitted to our emergency department with dyspnea (especially progressive during the 3 previous days) and swelling of both upper extremities (duration, 9 mo). Upon examination, he had bilateral pulmonary rales on auscultation; swelling of the upper extremities, particularly on the left; and mild pretibial edema. All laboratory findings were normal except for a urea level of 67 mg/dL (reference range, 24–49 mg/dL). The patient was hospitalized. An echocardiogram showed left ventricular dysfunction (ejection fraction, 0.35), enlargement of the right-heart cavities, and 3rd-degree tricuspid regurgitation. Electrocardiography revealed pacemaker rhythm. Computed tomographic venography showed complete obstruction of the bilateral subclavian veins, the presence of numerous collateral veins on the anterior and posterior walls of the thorax, and superficial collateral thoracic veins (Fig. 1A). A dilated azygos vein drained into the superior vena cava (Fig. 1B). The bilateral axillary veins were unobstructed, and the proximal esophageal wall was diffusely thickened. Upper gastrointestinal endoscopy revealed 3 columns of downhill, 1st-degree esophageal varices in the upper third of the esophagus, but no signs of bleeding (Fig. 2). The stomach and the rest of the esophagus were normal. The patient was given subcutaneous enoxaparin and intravenous diuretics for 4 days. Although his clinical situation partially improved, moderate swelling of both arms persisted. He refused further medical intervention and requested his discharge from the hospital. He declined offers of rehospitalization over the following days. When we attempted to contact the patient by telephone 4 months later, his daughter reported that he had continually refused hospitalization and had died of presumed heart failure a few days earlier.
Bilateral upper-extremity DVT is a rare but serious complication of pacemaker or ICD implantation. In the presence of a device lead, multiple factors can contribute to thrombus formation, including thrombogenicity of the lead,4 laceration of the vessel wall with an inflammatory response, the presumed reduction of the lumen from the use of 2 or more leads,5 further slowing of the flow in the affected vein after the development of collateral circulation, and increases in systemic thrombogenic factors such as plasminogen activator inhibitor-1.6,7 Multiple pacemaker leads, hormone therapy, a patient's history of venous thrombosis, the presence of a temporary wire before implantation, the previous presence of a pacemaker, the use of dual-coil leads, and lead infection have all been proposed as predictors of venous occlusion.1
The usual clinical features of upper-extremity DVT related to bilateral pacemakers or an ICD are pain, swelling, cyanosis, activity limitation in both arms, and dilated collateral cutaneous veins around the shoulders. Pulmonary embolism can also occur.8-10 When pacemaker leads are dysfunctional, finding a nonvascular route for the implantation of a new pacemaker is important. Our patient's case was further complicated by very rare, potentially life-threatening downhill esophageal varices. To the best of our knowledge, this combination of conditions has not been previously described in the medical literature.
The earliest English-language descriptions of downhill esophogeal varices were published in the 1960s.11,12 These varices are very rare and result from superior vena caval obstruction that develops in the upper third of the esophagus. The most common obstructions are lung carcinoma and large mediastinal tumors.13 Occasionally, obstructions are caused by mediastinal fibrosis, substernal giant goiter, giant lymphoma, or thrombosis that develops after percutaneous intervention to the superior vena cava.14,15 Our patient's case indicates that device-related bilateral upper-extremity DVT can also cause downhill esophageal varices.
Downhill esophageal varices usually disappear after the underlying cause has been treated. Treatment methods include chemoradiotherapy, embolization, or resection of the lesion.13-15 Band ligation seems to safely control variceal bleeding in patients with acute bleeding and an uncorrectable underlying cause. Our patient experienced no bleeding, so endoscopic treatment was not needed.
On the basis of our experience, we urge physicians to include downhill esophageal varices—although they are rare—in the differential diagnosis of gastrointestinal bleeding in patients who have undergone repeated pacemaker or ICD implantation. The combination of device-related upper-extremity DVT and potential bleeding associated with downhill esophageal varices must be considered before anticoagulation therapy is prescribed.
We thank Mehmet Ibis at Turkiye Yuksek Ihtisas Hospital's Department of Gastroenterology and Seyfettin Koklu at Ankara Hospital's Department of Gastroenterology for their assistance.
Address for reprints: Nurcan Basar, MD, Karargahtepe Mahallesi, Camalti Sokak, No: 41/3, Kecioren, 06120 Ankara, Turkey